Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX

July 2, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2017, 12:53 AM MDT for Lea County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 12:53 AM MDT (06:53 UTC)
Expired
Jul 2, 2017, 1:32 AM MDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS54 KMAF 020653
SVRMAF
NMC025-020800-
/O.NEW.KMAF.SV.W.0231.170702T0653Z-170702T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1253 AM MDT SUN JUL 2 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Lea County in southeastern New Mexico...

* Until 200 AM MDT

* At 1253 AM MDT, a severe thunderstorm was located near Buckeye, or
  18 miles southwest of Lovington, moving southeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hobbs, Eunice, Nadine, Monument, Buckeye, Humble City, Oil Center,
  Eunice Airport, Lea County Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3271 10375 3292 10357 3281 10307 3232 10307
TIME...MOT...LOC 0653Z 303DEG 33KT 3278 10359 

HAIL...0.75IN
WIND...70MPH
 
$$

84
1 follow-up statement
444 
WWUS54 KMAF 020732
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
132 AM MDT SUN JUL 2 2017

NMC025-020742-
/O.CAN.KMAF.SV.W.0231.000000T0000Z-170702T0800Z/
Lea NM-
132 AM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3271 10375 3292 10357 3281 10307 3232 10307
TIME...MOT...LOC 0729Z 303DEG 33KT 3258 10323 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:53 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 1, 10:53 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1153 PM CDT Sat Jul 1 2017

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period is a cluster of thunderstorms
moving southeastward across SE NM. Have included TEMPOs at CNM and
HOB, though greatest confidence is at HOB, where IFR conditions
in heavy rain are possible. Storms will also be accompanied by
erratic gusty winds, lightning, and potentially small hail. Have
not included mention at other terminals, and will continue to
monitor. Otherwise, VFR conditions are expected to prevail the
next 24 hours, with SE winds which could be gusty at times.

&&

.PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/

DISCUSSION...

A cold front/outflow boundary has moved south into the area behind
convection which moved southeastward into central Texas earlier
today.  This boundary, along with a couple of other outflow
boundaries, will likely provide a low level focus for thunderstorm
development this afternoon/evening, and perhaps a focus for a MCS
tonight.  Temperatures will not be as hot today as Friday, but
dewpoints are higher due to easterly low level flow, so instability
will not be lacking to fuel thunderstorm development.  In addition,
the easterly upslope flow into the higher terrain has aided
additional scattered thunderstorm development, with more expected
through max heating.  SBCape will be 1500-2500 J/Kg over all but
the northeastern CWA, and on the western side of the higher
terrain in Jeff Davis and Presidio counties, while mid level lapse
rates will be rather steep around 8 C/Km.  Strong winds will be
the primary threat from thunderstorms this afternoon and tonight,
but there may be enough 0 to 6Km shear for a few organized storms
and large hail this afternoon.  Thunderstorms could band together
over the higher terrain of southeastern New Mexico and west
Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound
MCS overnight.  Models have been remiss on how long previous MCSs
have lasted overnight so will have at least a slight chance of
thunderstorms all the way to the eastern and southeasternmost
counties in the CWA.  Strong winds could occur along portions of
any linear MCS overnight, and to a lesser extent, heavy rainfall.

A weakened upper ridge over the region today will gradually
retrograde and reform over the Four Corners region by mid next week
where it is progged to stay through next weekend.  Temperatures will
stay hot/above normal, but not as hot as what we just had the last
couple of days of June.  Since the upper ridge will not be centered
over us, and low level moisture will be present through the extended
forecast, we could see similar occurrences with thunderstorms as
Friday and Friday night, and what is expected through tonight. Shear
will be on the weak side due to the proximity of the upper ridge,
but there may be a little stronger shear a couple of the upcoming
days, or enough instability, to be concerned about strong
thunderstorm wind gusts.  All the low level moisture that looks to
be available through the extended, and the mainly weak flow aloft
could result in episodes of heavy rainfall too.  It is difficult to
project where specific meteorological features will be in 12-24
hours during the summer, much less 5-6 days out, but between the
heat and expected moisture availability, will keep a chance of
thunderstorms in most locations through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     97  75  97  75 /  20  20  10   0
Carlsbad                       96  70  99  72 /  20  40  20  20
Dryden                         99  76  99  75 /  20  20  10   0
Fort Stockton                  98  73  98  72 /  20  20  10  10
Guadalupe Pass                 90  69  91  69 /  30  40  30  20
Hobbs                          93  69  94  70 /  20  40  10  20
Marfa                          94  62  93  62 /  30  30  20  20
Midland Intl Airport           97  74  98  74 /  10  20  10  10
Odessa                         96  74  98  74 /  10  20  10  10
Wink                          100  74 100  75 /  10  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jul 1, 11:43 AM MDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1243 PM CDT Sat Jul 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms over the higher terrain this afternoon are
expected to migrate over the Permian Basin tonight into early Sunday
morning. The strongest storms will be capable of producing strong
winds, hail, frequent lightning strikes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered mainly afternoon thunderstorms are forecast for the
mountains and adjacent plains through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 7:15 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT SAT JUL 1 2017

TXZ081-020200-
Big Bend Area TX-
815 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Terlingua, or 7 miles east of Lajitas, moving south at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lajitas, Study Butte-Terlingua, Castolon and Barton Warnock
Environmental Educational Center.

LAT...LON 2912 10352 2914 10353 2914 10355 2916 10355
      2915 10360 2917 10361 2916 10365 2917 10366
      2918 10372 2923 10376 2922 10377 2932 10377
      2931 10354 2911 10349
TIME...MOT...LOC 0115Z 353DEG 5KT 2922 10365
Special weather statement, Jul 1, 10:16 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1116 PM CDT SAT JUL 1 2017

TXZ079-020445-
Presidio Valley TX-
1116 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRESIDIO COUNTY
UNTIL 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Leaton, or near Presidio, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Presidio, Redford, Fort Leaton and Presidio Lely International
Airport.

LAT...LON 2940 10417 2943 10418 2946 10422 2949 10421
      2948 10423 2949 10423 2952 10426 2952 10431
      2953 10432 2952 10433 2955 10438 2963 10438
      2960 10417 2938 10413
TIME...MOT...LOC 0415Z 011DEG 11KT 2950 10428
Special weather statement, Jul 1, 11:08 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1108 PM MDT SAT JUL 1 2017

NMZ028-020615-
Eddy County Plains NM-
1108 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
1215 AM MDT...

At 1107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hope, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope, Brantley Lake State Park, Cottonwood, Seven Rivers,
Seven Rivers Airport, Lakewood, Artesia Municipal Airport, Atoka and
Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10473 3296 10415 3251 10436 3277 10481
TIME...MOT...LOC 0507Z 282DEG 20KT 3290 10465

84
Special weather statement, Jul 1, 11:15 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 PM MDT SAT JUL 1 2017

NMZ029-033-020615-
Northern Lea County NM-Central Lea County NM-
1115 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1215 AM MDT...

At 1114 PM MDT, Doppler radar was tracking strong thunderstorms near
Tatum, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington, Tatum, McDonald, Bronco, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 10305 3296 10307 3282 10333 3333 10360
      3354 10318
TIME...MOT...LOC 0514Z 317DEG 29KT 3333 10336

84
Local storm report, Jul 1, 11:25 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1225 AM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
07/02/2017  M69 MPH          Lea                NM   MESONET

&&

JULIE.PHILLIPSON
Special weather statement, Jul 2, 12:16 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
116 AM CDT SUN JUL 2 2017

NMZ033-034-TXZ045-046-050-051-020715-
Southern Lea County NM-Central Lea County NM-Martin TX-Dawson TX-
Andrews TX-Gaines TX-
116 AM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
ANDREWS...GAINES...NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL 215
AM CDT/115 AM MDT/...

At 115 AM CDT/1215 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Brownfield to near Seagraves to 6 miles southwest of Humble City.
Movement was south at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.  A gust front ahead of the storms will likely result
in the strongest winds.

Locations impacted include...
Hobbs, Andrews, Lamesa, Seminole, Eunice, Seagraves, O'donnell, Los
Ybanez, Monument, Seagraves Airport, Humble City, Hancock, Eunice
Airport, Nadine, Gaines County Airport, Welch, Gaines County Park,
Loop, Lamesa Municipal Airport and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3289 10170 3234 10232 3221 10330 3283 10345
      3296 10273 3296 10177
TIME...MOT...LOC 0615Z 338DEG 38KT 3326 10217 3290 10263 3273 10331

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:50 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 1, 11:08 PM MDTSpecial Weather StatementMAFEddy67 min
Jul 1, 11:15 PM MDTSpecial Weather StatementMAFLea60 min
Jul 1, 11:19 PM MDTSevere Thunderstorm WarningMAFLea56 min
Jul 1, 11:53 PM MDTSevere Thunderstorm WarningMAFEddy, Lea67 min
Jul 2, 12:16 AM MDTSpecial Weather StatementMAFLea59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.